Alert archive / Oklahoma / River Flood Advisories in 2020

River Flood Advisory 13, NWS Tulsa, OK

March 15, 2020Adair County, Cherokee County, Delaware County, Oklahoma

NWS Tulsa, OK issued this river flood advisory at Mar 15, 2020, 9:28 AM CDT for Adair County, Cherokee County, Delaware County, Oklahoma. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Mar 15, 2020, 9:28 AM CDT (14:28 UTC)
Expired
Mar 15, 2020, 7:56 PM CDT
In force
10 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Adair County, OK, Cherokee County, OK, Delaware County, OK

The river

Written for the forecast point Illinois River (AR OK) at Chewey (CWYO2).

Action stage
9 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07196090, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

048 
WGUS84 KTSA 151428
FLSTSA
Flood Advisory
National Weather Service Tulsa OK
928 AM CDT Sun Mar 15 2020

...The National Weather Service in Tulsa has issued a Flood Advisory 
for the following rivers in Oklahoma...

  Illinois River at Chewey affecting Adair...Cherokee and Delaware 
  Counties

OKC001-021-041-152228-
/O.NEW.KTSA.FL.Y.0013.200315T1428Z-200317T0227Z/
/CWYO2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
928 AM CDT Sun Mar 15 2020

The National Weather Service in Tulsa has issued a 

* Flood Advisory for
  The Illinois River at Chewey.
* At 9:15 AM Sunday, the stage was 11.2 feet.
* Action stage is 9.0 feet.
* Flood stage is 12.0 feet.
* Forecast...The river will rise to near 11.6 feet by this afternoon,
  which is below flood stage.
* Impact...At 12.0 feet, minor flooding occurs from near Fidler's Bend
  to near Hanging Rock. Road access near the river to residential 
  homes southeast of Chewey Bridge may be compromised. Water begins 
  to impact 630 Road east of the Cherokee/Adair County line. Floating
  the river is too hazardous due to strong turbulence.
 
&&
 
LAT...LON 3619 9472 3611 9471 3606 9481 3612 9487

$$
2 follow-up statements
764 
WGUS84 KTSA 151850
FLSTSA
Flood Statement
National Weather Service Tulsa OK
150 PM CDT Sun Mar 15 2020


...The Flood Warning continues for the following rivers in 
Oklahoma...

  Illinois River near Tahlequah affecting Cherokee County. 
  
OKC021-160250-
/O.EXT.KTSA.FL.W.0028.000000T0000Z-200316T1338Z/
/TALO2.1.ER.200315T1548Z.200316T0000Z.200316T0738Z.NO/
150 PM CDT Sun Mar 15 2020

The Flood Warning continues for
  The Illinois River near Tahlequah.
* until Monday morning, or until the warning is cancelled.
* At 1:30 PM Sunday, the stage was 11.57 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The Illinois River near Tahlequah will continue rising 
  to near 12.5 feet this evening. The river is expected to fall below
  flood stage Monday before dawn.
* Impact...At 13.0 feet, minor flooding occurs from near Hanging Rock 
  downstream towards Tahlequah. Access roads east of the Combs Bridge
  near Eagles Bluff may be threatened. Extreme turbulence makes the 
  river too hazardous for floating.
 
&&
 
LAT...LON 3612 9487 3606 9481 3576 9487 3576 9496 3603 9496

$$
544 
WGUS84 KTSA 160056
FLSTSA
Flood Advisory
National Weather Service Tulsa OK
756 PM CDT Sun Mar 15 2020

...The Flood Advisory is cancelled for the following rivers in 
Oklahoma...

  Illinois River at Chewey affecting Adair...Cherokee and Delaware 
  Counties

OKC001-021-041-160126-
/O.CAN.KTSA.FL.Y.0013.000000T0000Z-200317T0227Z/
/CWYO2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
756 PM CDT Sun Mar 15 2020

The Flood Advisory is cancelled for
  The Illinois River at Chewey.
* At  7:15 PM Sunday, the stage was 7.8 feet.
* Action stage is 9.0 feet.
* Flood stage is 12.0 feet.
* Forecast...The river crested below flood stage at 11.3 feet and 
  will continue falling.
* Impact...At 9.0 feet, no flooding occurs but all recreational 
  floating along the Illinois River ceases due to strong turbulence.
 
&&
 
LAT...LON 3619 9472 3611 9471 3606 9481 3612 9487

$$

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this river flood advisory went out at Mar 15, 6:41 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 15, 6:41 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
641 AM CDT Sun Mar 15 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

All TAF sites will largely remain dry through the first half of
the period. The second half of the period, after 00Z, brings a
little uncertainty in terms of the start timing of showers and if
there will be embedded thunderstorms. At the moment, opted to
introduce a PROB30 group at all sites to show that uncertainty at
the start of the shower activity with prevailing showers a few
hours afterward. Limited amounts of instability will allow for a
very low end thunderstorm chance at all TAF sites, but confidence
is too low to mention in the TAF. If storms do occur, the
greatest chances to see storms would be across our NE OK TAF sites
between 05 and 10Z. This timing and overall potential will be
explored in later forecasts.

Ceilings continue to bounce this morning between IFR and low end
MVFR. Opted to keep IFR at most sites through late morning as that
has been the overall trend. Drying of the low levels due to lack
of rainfall expected this morning and afternoon should allow
ceilings to raise into the low end MVFR range. MVFR conditions
should maintain through the afternoon and evening hours. Ceilings
are expected to fall back to IFR at most sites late tonight after
the next round of rainfall settles in.

&&

.PREV DISCUSSION... /Issued 344 AM CDT Sun Mar 15 2020/

DISCUSSION...

An omega blocking pattern over the eastern Pacific is here to stay
for quite some time, at least the next 2 weeks. Downstream split
flow over the CONUS will continue to bring unsettled weather to
our area, as fronts which are sent down from the northern stream
stall beneath southern stream SW flow aloft. One upper low after
another is ejected into the Plains from the southwest CONUS in
that southern stream flow, bringing multiple rounds of showers
and storms. The first system brought the rains yesterday which are
working to gradually saturate the soils across the region, and
each successive round will do the same. Multiple rounds of
widespread rainfall will likely cause some main stem rivers such
as the Neosho and Illinois to flood, possibly aided by the fact
that vegetation is still dormant for the most part thus aiding in
runoff potential.

After a break today, rain chances ramp back up tonight into Monday
as another round of WAA commences to the north of the stalled or
slowly retreating front across TX. After a relative lull during
the afternoon, another round of showers and storms gets going
Monday night into Tuesday ahead of another front pushed into the
region by a northern stream wave. Again, another relative lull in
the action during the day Tuesday before yet another round Tuesday
night into Wednesday. More rain and storms Wednesday night into
Thursday as energy from what seems like a permanent upper low over
the southwest CONUS ejects into the Plains. It is increasingly
likely that by this time, if not before, a flood watch would be
needed for a portion of the area, with more intense storms
expected and higher rainfall rates over saturating soils from
multiple rounds of rain.

The best chance for severe weather still appears to be Thursday
and Thursday evening as the upper system ejects northeast into the
Plains with negative tilt. Still, the devil is in the details when
it comes to the magnitude of the threat. We could certainly see
potential for elevated hailers Wednesday night into Thursday
morning. Guidance suggests this activity will be extensive and
could last well into the day, potentially limiting
destabilization. Nevertheless, based on blended guidance forecast
highs Thursday, there is probably some potential for
destabilization on the western fringe of the moist axis ahead of
the dryline/front by afternoon. If any storms can go the
environment would be favorable for severe storms. We are still
many days out and the details will become more clear as we get
closer.

Below average cooler air will push into the region in the wake of
this system Friday and especially Saturday. More unsettled weather
is expected by the end of the weekend on into the following work
week.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   52  47  58  52 /  10  80  70  70
FSM   57  44  55  50 /   0  70  90  70
MLC   57  49  59  54 /  10  80  70  70
BVO   49  44  57  49 /  10  90  70  60
FYV   52  43  54  49 /   0  60  90  80
BYV   49  40  52  48 /   0  50  90  70
MKO   56  46  57  52 /   0  80  80  80
MIO   49  44  55  49 /  10  70  80  70
F10   55  47  59  53 /  20  90  80  80
HHW   60  48  60  55 /  20  80  70  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....21
Hazardous weather outlook, Mar 15, 5:01 AM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
501 AM CDT Sun Mar 15 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
501 AM CDT Sun Mar 15 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

HEAVY RAIN.
	RISK...Limited.
	AREA... Eastern Oklahoma.
 ONSET... Late tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA... Eastern Oklahoma.
 ONSET... Ongoing in southeast Oklahoma through late morning with
another round expected late tonight.

DISCUSSION...

Showers and storms will persist across far southeast Oklahoma this
morning. This shower and storm activity is expected to move out of
the area by late this morning leading to dry conditions area-wide.
Another round of showers and storms will be likely late tonight
into early tomorrow morning across eastern Oklahoma and
northwestern Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
FRIDAY AND SATURDAY...No Hazards.

EXTENDED DISCUSSION...

Rain and isolated thunderstorms will continue on Monday with a
localized flooding continuing to increase. Heavier rains and
thunderstorm potential arrive Tuesday into Wednesday. Flooding
will likely become a concern by this time, with both short term
flash flooding and main stem river flooding potential increasing.
The unsettled period will peak on Thursday as widespread showers
and storms spread across the region. Severe weather potential may
increase at this time and flooding concerns are likely to be
ongoing across portions of eastern Oklahoma and western Arkansas.
Widespread two and half to four inches of rain look likely with
locally heavier amounts likely as well. By Friday we will finally
see a break from this rainy pattern with breezy and cooler
conditions expected.

weather.gov/tulsa contains additional information.

Snider

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 11:33 PM CDTSpecial Weather StatementTSAChoctaw27 min
Mar 14, 11:36 PM CDTSevere Thunderstorm WarningTSAChoctaw22 min

Nearby

River Flood Advisories in Oklahoma, 2020Every river flood advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.